Tennessee, 2020

Damaging Wind in Tennessee, May 24, 2020

May 24, 2020 · NWS OHX · 1 event in 1 county or zone

A complex of showers and thunderstorms moved eastward across Middle Tennessee during the afternoon hours of May 24. One report of wind damage was received in Davidson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A complex of showers and thunderstorms moved eastward across Middle Tennessee during the afternoon hours of May 24. One report of wind damage was received in Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 24, 1:38 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 24, 1:38 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
238 PM CDT Sun May 24 2020

.DISCUSSION...

Broke out once again a late afternoon zone grouping to
emphasize continued development of isolated to scattered showers
and thunderstorms as remaining afternoon hours progress.
Otherwise, a blended model consensus solution continues to be
used through next Sunday. Models continue to be in general
good agreement with big picture details, although in some
instances quandaries concerning microscale details still persist.
Expect this late afternoon diurnal driven convection to diminish
as early evening hours tonight progress.

Blended model consensus solution remains quite consistent since
yesterday morning's model runs. Still looks like Memorial Day
through at least end of work week a weather pattern will develop
supporting at least mid afternoon to early evening shower and
thunderstorm development each day. Aloft, this weather pattern
consist of an upper level blocking ridge remaining quasi
stationary and enhanced across locations approaching U.S. eastern
seaboard while a cut off upper level low drops into southern
plains and remains quasi stationary across this region through
at least the Thursday afternoon hours. This weather pattern will
support a more robust moisture advection fetch established from
northern Gulf of Mexico Region into mid state region during this
time. Just like yesterday at this time, multiple model sounding
instability indicies support diurnal driven convective
development, including high afternoon CAPE values.

A shallow surface boundary may still try to push southward
through mid state region as next Saturday progresses. This due to
fairly strong surface/lower level atmospheric high pressure push
into/across Ohio Valley Region, and eventually into mid state
region. In upper levels though, upper level troughing may slightly
deepen from northeast to southwest across mid state region as
synoptic upper level trough becomes more enhanced across eastern
Canada down through the Appalachians. It is expected that passing
front will be rather shallow in nature as it pushes through mid
state region. It still could potentially be until at least Monday
for decent drying to occur across our area. Thus expect potential
of isolated to scattered showers and thunderstorms to persist
across mid state region through upcoming weekend also.

As for temperatures, they will remain several degrees above
seasonal normal values through first part of next weekend.
Memorial Day will be warmest day of period, with highs mid to
upper 80s, lower 80s higher elevations of Cumberland Plateau
Region. So agree with morning discussion reasoning that heat
and humidity will definitely be turned up for next several
days across mid state region.

&&

.AVIATION...
18Z TAF DISCUSSION.

Short term models all have very isolated convective coverage this
afternoon so went ahead and removed VCTS from all sites. One
feature to watch will be a small mesolow noted on visible
satellite lifting northeast out of West Tennessee. There's a small
chance this will be able to trigger a couple showers and storms
that potentially affect CKV, BNA, or MQY. Confidence in this idea
is not high enough, however, to include. Some light fog at CSV
near dawn is possible. Otherwise, tafs will be VFR. Winds will
mainly be around 5 kts out of the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  88  68  84  67 /  20  50  40  40  30
Clarksville    67  87  67  83  66 /  20  60  30  50  30
Crossville     62  82  64  79  63 /  20  40  40  50  30
Columbia       66  87  66  82  66 /  20  40  40  40  30
Lawrenceburg   66  86  67  81  66 /  20  40  30  40  30
Waverly        67  88  67  83  67 /  20  60  30  40  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........Reagan
Hazardous weather outlook, May 24, 5:26 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
626 AM CDT Sun May 24 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-251030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
626 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Nashville radar (KOHX), 12 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 24, 4:40 PM CST
Where
Davidson County, 1.62 mi NE of Nashville Cornelia F
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.199, -86.683

Twitter photos showed a few trees and power lines were blown down in the Cabin Hill Road area of Donelson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896574.